Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Bell's palsy,chichen pox when young,janumet for high blood sugar,prednisolone dosage?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Female 53 5'7" 180 lbs I have Bell's Palsy. Would like to know the pred dosage to take for this. No history of Herpes Simples I , nor Lyme's, nor AIDS. Did have bad case of Chicken Pox as young child. I have taken pred before with no adverse effects. Do have 20 mg. tablets on hand. I am taking Janumet for high blood sugar.
Posted Thu, 3 May 2012 in Skin Hair and Nails
Answered by Dr. Jasvinder Singh 59 minutes later
Hello Carie,

Thanks for posting your query.

One thing to note is that you have deranged blood sugar levels and diabetes for which you have been prescribed Janumet and taking steroids can increase the blood sugar levels and cause hyperglycemia. So whenever you have to take oral steroids, always do it under a medical supervision if you are a diabetic.

Secondly, it is true that steroids are often prescribed in the treatment of Bell’s palsy. But treatment with oral steroids is successful only if prednisolone is taken in the first week of diagnosis of bell’s palsy and is most effective in the first 24 hours. Studies have proved that treatment after 24 hours failed to show a statistically significant difference from the recovery rate when prednisolone was administrated within the first 24 hours.

Prednisone must be given within the first week of facial weakness, in order to be effective and is generally reserved for persons with complete facial paralysis. Usually a dose of about 60 mg is given per day in a single morning dose. This dose is usually continued for about a week, and then tapered off to nothing at about 10 days.

But prednisolone should always be taken under medical supervision because of its serious side effects especially in diabetics or hypertensive patients. It can cause serious derangement of blood sugar, blood pressure and electrolyte levels and hence I advise you to take it only after consulting your treating physician.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor